Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

How Do I Treat Mac

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Mycobacterium Avium Complex (MAC)

Can MAC Be Prevented? The bacteria that cause MAC are very common. It is not possible to avoid being exposed. The best way to prevent MAC is to take strong antiretroviral medications (ARVs). Even if your CD4 cell count drops very low, there are drugs that can stop MAC disease from developing in up to 50% of people. The antibiotic drugs azithromycin, rifabutin and clarithromycin have been used to prevent MAC. These drugs are usually prescribed...
Ask the Experts

AIDS/MAC & Refusal of Treatment

I'm a Shanti-trained emotional support volunteer. My patient has AIDS and was diagnosed with MAC in November (1996).He is refusing treatment, both for AIDS and MAC. I see plenty of information on what will happen to folks who treat MAC,but what...
Cal Cohen, M.D., M.S.

Response from Cal Cohen, M.D., M.S.

Harvard Medical School
The main symptoms of disseminated Mycobacterium avium complex (MAC) are fevers, chills, and night sweats, caused by the presence of the bacteria in the blood. With time weight loss and wasting generally occur. If untreated MAC will go on to... Read more »

MAC

My doctor told me that I have MAC and it all through my body and my T-Cells are 10 and the doctor want to treat me with MAC medications for 30 days before they put me on HIV medications and I want to know what my is my rate of survival and any other...
Mark Holodniy, M.D., F.A.C.P., C.I.C.

Response from Mark Holodniy, M.D., F.A.C.P., C.I.C.

Stanford University, School of Medicine
Your immune system is severely depressed from HIV infection, which is why you have dessiminated MAC infection. The strategy your doctor is suggesting is reasonable. First get control of this bacterial infection and then get control of the HIV... Read more »

Mom has MAC -Biaxin,Mycobutin,Ethambutol used- cause vision problems?

My Mom is 96 years old and is being treated for MAC due to lower resistance from weak immune system. She is on Biaxin,Ethambutol and Mycobutin. She currently com-plained of lower vision. Are any of these drugs resposi- ble? (She has been on the...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
Ethambutol can cause significant eye problems-she needs to see be seen by her doctor and consider an ophthamology consultation quickly= as soon as possible. KH... Read more »

where get Mac blood test?

I asked about getting checked and treated for Mac a couple of weeks ago without response, since no other responses presume you may be on vacation. I have now had a severe sore throat and ear problems for 3 1/2 weeks, Last fall I was sick with same...
Judith Currier, M.D.

Response from Judith Currier, M.D.

University of CA, LA School of Medicine
Sorry for the delay in answering your question. People with HIV usually do not get sick from MAC unless they have T cells below 50. It is possible to be exposed to it from multiple sources, but usually the body can fight is off. This is why it is... Read more »
Connect With Others

Mac infection

Posted by FurryAquaMammal, 2 Replies
So, going on 5 months of detection. Need some insight in to dealing with MAC infection. I have a good team of docs, but need some insight into what to expect. Swollen nodes in my neck, been on antibiotics to treat it for over a month now, surgery... Read more »

MAC. & low cd-4

Posted by danni, 3 Replies
i am terrified, i just learned that i have mac. my viral load is 87,000, my cd-4; only 14. my doc. did start meds for me, but i can't get past the fear that it's too late. with my blood counts, is mac, a sure death sentence? i appreciate any... Read more »

MAC IV Therapy

Posted by Anonymous, 1 Reply
I'm thinking of stopping IV therapy for MAC....can anyone tell me if they've done that...and if so.....did you feel better or worse without the meds? My CD4+ cell count is still below 50.....the meds make me feel so awful I have to wonder if the MAC... Read more »

Mycobacterium Avium Complex (MAC)

Posted by Anonymous
Good day! I just found out that I have some bacteria in my blood. I'm low with t4cell at 1 so my doctor says that I have MAC. I wanted to know if anyone has experience this and has anyone gotten better. This could explain my many symptoms... Read more »